Can you provide any information on the antispasmodic drug Spasmonal, which contains alverine citrate, and is made by Norgine? Can side-effects include visual disturbances?
My mother has recently been experiencing blurred, 'hazy' vision. She started wearing glasses a year ago for longsightedness and, up until a couple of weeks ago, she had no problems.
But now she seems to have had a sudden deterioration in vision. When she went for an eye test, a dramatic difference was noted from a previous test a year before.
My mother's vision was so blurred that the optician was unable to complete the test. He asked if she was on any medication.
My mother had been prescribed Spasmonal for IBS. The doctor told her it was safe to use permanently as a preventative measure - a typical lack of caution! But she has only taken it when she has felt severe pain. This has been probably three or four times a year over the last three years, typically for about a week each time.
Since she was taking Spasmonal at the time of the eye test, the optician advised her to wait until she had finished taking it and then to have another eye test, in case the Spasmonal was affecting the muscles in her eyes. If the results are the same at the next eye test, the optician says she will need to refer my mum to the local hospital.
My mum is worried about this prospect, the tests and treatments that might be involved. She tries to avoid conventional medication where possible, and does not like to rely on the advice of medical professionals. Clearly, she is concerned that eye problems is an area with few, if any, alternative options. Also, she has had bouts of blepharitis, and has used eyedrops for this, so she wonders if they might have contributed to the problem. - CJ, Redhill, Surrey